Every Lupus soldier knows the struggle that comes with prescription medication that they have to use to control the autoimmune disease and deal with infections as well as other symptoms brought on by the disease. Almost all medications have side effects. Some side effects are more challenging than others and you find yourself actually weighing the benefits of the medication against the side effects.
I think the biggest challenge for me has been dealing with prednisone striae. Sure, the weight fluctuations bothered me, the weight gain more than anything. And yes, the moon face makes me feel a little more than self-conscious. Other meds bring on nausea, headaches, teary eyes, itchy eczema – side effects which often seem really close to the symptoms of SLE. But nothing has bothered me as much as the striae.
Prednisone Striae – they are massive stretch marks that show up as a result of the skin losing its elasticity due to prednisone use. They are not the usual weight gain-weight loss stretch marks. They are angry red welts some as wide as half a centimeter, and as long as 3 inches which show up on the back, stomach, thighs and arms. Sometimes, you can just feel your skin ripping when they happen. They itch and can be slightly painful. And they are ugly!
I’ve used just about anything to try and control them, from bio oil and loads of Palmer’s Stretch Mark lotions to recommendations of grape seed oil and olive oil combinations that smell anything but pleasant.
No, don’t make a recommendation because I’ve probably heard it, and tried it already.
When I’m in flare, prednisone controls inflammation and connective tissue pain. Without it, something as simple as getting out of bed can be more than difficult to do. So, it’s either I deal with the striae or risk being bound by pain.
There… I’m taking my meds. And trying everything that sounds remotely promising to control both the symptoms of Lupus and side effects of medication.